Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 89, NWS Des Moines, IA

June 4, 2011Humboldt County, Webster County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2011, 4:50 AM CDT for Humboldt County, Webster County, Wright County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2011, 4:50 AM CDT (09:50 UTC)
Expired
Jun 4, 2011, 5:30 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Humboldt County, IA, Webster County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1801 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS53 KDMX 040950
SVRDMX
IAC091-187-197-041030-
/O.NEW.KDMX.SV.W.0089.110604T0950Z-110604T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT SAT JUN 4 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  NORTHEASTERN WEBSTER COUNTY IN CENTRAL IOWA...
  WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 530 AM CDT

* AT 449 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR EAGLE GROVE...OR 20 MILES
  NORTHEAST OF FORT DODGE...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARION...BELMOND...WOOLSTOCK...CLARION AIRPORT...LAKE CORNELIA...
  GALT AND ROWAN.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4291 9350 4257 9351 4255 9387 4256 9397
      4255 9398 4254 9412 4279 9414
TIME...MOT...LOC 0950Z 262DEG 45KT 4272 9390
WIND...HAIL 60MPH <.75IN

$$

VACHALEK
1 follow-up statement
249 
WWUS53 KDMX 041005
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CDT SAT JUN 4 2011

IAC091-187-041015-
/O.CAN.KDMX.SV.W.0089.000000T0000Z-110604T1030Z/
HUMBOLDT IA-WEBSTER IA-
505 AM CDT SAT JUN 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER AND
SOUTHEASTERN HUMBOLDT COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4291 9350 4257 9351 4255 9379 4256 9380
      4255 9392 4256 9397 4282 9397
TIME...MOT...LOC 1005Z 265DEG 46KT 4268 9362

$$

IAC197-041030-
/O.CON.KDMX.SV.W.0089.000000T0000Z-110604T1030Z/
WRIGHT IA-
505 AM CDT SAT JUN 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WRIGHT COUNTY
UNTIL 530 AM CDT...

AT 502 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR CLARION...OR 23 MILES NORTHWEST
OF IOWA FALLS...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  BELMOND...GALT AND ROWAN.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 152 AND 153.

LAT...LON 4291 9350 4257 9351 4255 9379 4256 9380
      4255 9392 4256 9397 4282 9397
TIME...MOT...LOC 1005Z 265DEG 46KT 4268 9362
WIND...HAIL 60MPH <.75IN

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:09 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 4, 3:09 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
309 AM CDT SAT JUN 4 2011

.SHORT TERM /TODAY/...
CHANCE FOR OVERNIGHT PRECIPITATION TO LINGER ACROSS NORTHWESTERN
IOWA...WHICH WILL QUICKLY PUSH OUT OF CWA. FRONT WILL CONTINUE
PUSHING SOUTHWARD ACROSS STATE THROUGHOUT THE DAY SATURDAY. THIS
WILL BE THE FOCUS FOR CHANCES OF PRECIPITATION. DYNAMICS ARE A BIT
LACKING THROUGH THE EARLY AFTERNOON...BUT WITH FORCING FROM
FRONT...WOULD EXPECT SOME SCATTERED CONVECTION. BEST CHANCE FOR
CONVECTION COMES LATE IN THE AFTERNOON AS CAP ERODES AND FRONT
STALLS ACROSS SOUTHERN IOWA/NORTHERN MISSOURI. CAPE VALUES OF
2000-3000 J/KG BUILD INTO THE SOUTH. THIS WILL LIKELY LEAD TO
THUNDERSTORM DEVELOPMENT LATE IN THE AFTERNOON. SHEAR IS MORE
MARGINAL...WITH HAIL AND WINDS BEING THE MAIN THREATS. FOCUS COULD
BE JUST EAST OF THE CWA...BUT THREAT WILL REMAIN ACROSS SOUTH.
EXPECT STORMS TO PERSIST THROUGH THE END OF THE PERIOD. STORMS COULD
PRODUCE LOCALLY HEAVY RAINFALL WITH PWAT VALUES GENERALLY BETWEEN 1
TO 1.5 INCHES. TEMPERATURES WILL BE SIGNIFICANTLY COOLER THAN FRIDAY
WITH COLD FRONT PUSHING ACROSS CWA. CLOUD COVER WILL ALSO ALLOW FOR
COOLER TEMPERATURES.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
CHALLENGES THIS FORECAST PERIOD WILL BE FRONTAL BOUNDARY AND EXTENT
OF SOUTH DRIFT PRIOR TO RETURNING TO THE NORTH. SHORT TERM MODELS IN
SOME AGREEMENT...BUT DIFFER EVEN MORE ON FORCING ALONG THE BOUNDARY
AS IT LIFTS BACK TO THE NORTH OVER THE NEXT 36 TO 48 HOURS. THE NAM
IS FARTHER SOUTH THEN THE GFS OR THE GEM OVER THE NEXT FEW DAYS.
WITH LESS TRANSLATION NORTH...THUNDER MORE ENHANCED ON THE GFS WITH
ISENTROPIC LIFT GREATER AND MORE NORTHWARD TRANSLATION. THE NAM IS
PUSHING THE FRONT BACK SOUTH WITH AN MCS OUTFLOWING BACK SOUTH
SUNDAY WHEREAS THE GFS STILL MANAGES TO LIFT THE FRONT NORTH WITH A
WEAK UPPER LEVEL WAVE DRIFTING NORTH. FOR NOW...WILL INCLUDE SOME
THUNDER IN LATE AFTERNOON AND OVERNIGHT PERIODS AS LONG AS THE
BOUNDARY IS NEAR THE AREA. DIFFICULT TO TIME ANY PARTICULAR EPISODE
OUT PAST 24 HOURS FOR NOW...WITH SOME MESOSCALE INFLUENCE PROBABLY
ADDING TO THE MODEL UNCERTAINTY. AS FOR SEVERE CHANCES...POSSIBLE TO
SEE SOME OVER THE NEXT FEW DAYS WITH THE RETURN FLOW RIDING OVER THE
BOUNDARY...BUT ONCE AGAIN...NOTHING JUMPS OUT FOR ANY PARTICULAR
PERIOD. THUS...WILL PROBABLY NEED TO EVALUATE CONDITIONS ON A MORE
DAY TO DAY BASIS. SATURDAY NIGHT MIGHT BE ONE SUCH PERIOD AS LOW
LEVEL JET IMPINGES ON FRONT WITH POTENTIAL FOR MCS SOUTH AND
POTENTIAL FOR HAIL AND WIND THERE. MODELS ARE IN AGREEMENT THAT THE
FRONT WILL RETREAT NORTH BY MONDAY WITH HOT DOME BACK IN THE PICTURE
FOR A FEW DAYS. H850 TEMPS RISE QUICKLY BY MONDAY WITH 22C TO 25C
FORECAST DEPENDING ON THE MODEL. HAVE RAISED HIGHS BACK INTO THE
LOWER 90S OVER THE AREA WITH SOME MID 90S WEST. TUESDAY LOOKS TO BE
THE HOTTER DAY OF THE EARLY WEEK PERIOD WITH HIGHS BACK IN THE MID
90S AGAIN CENTRAL AND WEST. WILL NEED TO WATCH FOR POSSIBLE ADV HEAT
CONDITIONS FOR PERHAPS MONDAY AND TUESDAY...THOUGH AT THIS TIME DEW
POINTS MAY MIX DOWN IN THE AFTERNOON...KEEPING CONDITIONS BELOW
CRITERIA LEVELS. LOOKING AHEAD THE FRONT IS PROGGED TO LIMP ACROSS
THE REGION ON WEDNESDAY...RESULTING IN A WIND SHIFT AND COOLER AIR
MASS ENTERING THE PICTURE BY WED NIGHT AND THURSDAY. ONCE AGAIN...
MODELS TRENDING TOWARD BRINGING THE BOUNDARY BACK NORTH BY THURSDAY
EVENING AND FRIDAY WITH A RENEWED CHANCE OF CONVECTION. HAVE NOT
CHANGED DAYS 6 AND 7...AS CONSISTENCY WITH NEW MODELS CONTINUES...
SLIGHTLY COOLER TEMPS AND WET PERIOD AS IT LOOKS FOR NOW. SOME
DIFFERENCES STILL REMAIN AS TO WHERE THE ZONE OF RAIN WILL SET UP
LATER IN THE WEEK...BUT CANNOT DISCOUNT THE TREND.

&&

.AVIATION...04/06Z
FRONTAL BOUNDARY NEAR KFOD AND KMCW WITH WINDS NOW MORE
WESTERLY...WITH BOUNDARY SLOWLY PROGRESSING SOUTHWARD INTO CENTRAL
AND SOUTHERN IOWA THROUGH THE PERIOD. SOME THUNDER ACTIVITY ACROSS
CENTRAL NEBRASKA MAY MOVE INTO THE AREA TOWARD SUNRISE...BUT EXPECT
IT TO DIMINISH WITH TIME. HAVE MENTIONED IT IN KFOD FOR NOW.
OTHERWISE EXPECT MORE WIDESPREAD ACTIVITY ACROSS CENTRAL/SOUTHERN
IOWA SATURDAY EVENING IMPACTING MAINLY KDSM AND KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AW
LONG TERM...REV
AVIATION...BEERENDS
Hazardous weather outlook, Jun 3, 10:52 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1052 PM CDT FRI JUN 3 2011

IAZ004-041015-
EMMET-
1052 PM CDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE WEST FORK
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT...AND AGAIN TUESDAY
NIGHT INTO THURSDAY. THE CHANCE FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041015-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1052 PM CDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. ADDITIONAL ROUNDS
OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT...AND AGAIN TUESDAY
NIGHT INTO THURSDAY. THE CHANCE FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

In the hours before

Special weather statement, Jun 4, 4:27 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT SAT JUN 4 2011

IAZ024-035-041130-
HUMBOLDT-WEBSTER-
INCLUDING THE CITIES OF...HUMBOLDT...FORT DODGE
427 AM CDT SAT JUN 4 2011

...AREA OF THUNDERSTORMS MOVING INTO THE REGION EARLY THIS MORNING

AN AREA OF STRONG THUNDERSTORMS CONTINUES TO MOVE ACROSS NORTH
CENTRAL IOWA THIS MORNING. THE THUNDERSTORMS MAY PRODUCE UP TO PENNY
SIZED HAIL...BRIEF HEAVY RAINFALL AND WINDS TO 50 MPH AS THEY MOVE TO THE
EAST AT 45 MPH. THE STORMS HAVE HAD A HISTORY OF STRONG WINDS AS
THEY MOVE EAST.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:16 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac44 min
Jun 4, 3:51 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas39 min
Jun 4, 3:31 PM CDTSevere Thunderstorm WarningDMXAppanoose44 min
Jun 4, 3:52 PM CDTSevere Thunderstorm WarningDMXDavis53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.